Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Nashville, TN

February 22, 2003Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 22, 2003, 10:59 AM CST for Smith County, Wilson County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 10:59 AM CST (16:59 UTC)
Expired
Feb 22, 2003, 11:45 AM CST
In force
46 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 10:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS54 KOHX 221659
SVRBNA
TNC159-189-221745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1059 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN TENNESSEE
  WILSON COUNTY IN TENNESSEE

* UNTIL 1145 AM CST

* AT 1050 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WATERTOWN...OR 13 MILES SOUTHEAST OF
  LEBANON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 1105 AM CST

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3610 8628 3598 8612 3630 8591 3636 8600

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:00 AM CST, 59 minutes earlier.

Area forecast discussion, Feb 22, 10:00 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CST SAT FEB 22 2003

KOHX RADAR SHOWS A LINE OF STORMS ALIGNED NORTH-SOUTH WEST OF METRO
NASHVILLE...MOVING RAPIDLY NORTHWEST AROUND 40 MPH. THIS LINE HAS
STRENGTHENED SOME THIS MORNING...AND A STRONG H5 SHORTWAVE SEEMS TO
BE THE CULPRIT. ALSO...SURFACE LOW PRESSURE CENTER IS JUST SOUTHWEST
OF METRO NASHVILLE...AND WILL MOVE INTO KENTUCKY EARLY THIS
AFTERNOON.

COLDER AIR ALOFT HAS ALLOWED FOR ISOLATED SMALL HAIL (NON-SEVERE) IN
THIS LINE. WINDS ARE NOT AT THE SEVERE THRESHOLD EITHER...THOUGH
RADAR SHOWS SOME BOWING SEGMENTS. THE LACK OF INSTABILITY FROM
EARLIER RAINS SEEMS TO BE LIMITING FACTOR. THE MAIN CONSEQUENCE WITH
THIS LINE WILL BE BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. THERE
IS SCATTERED ACTIVITY EAST AND SOUTH OF THE LINE...WITH BRIEF HEAVY
RAINFALL...STRONG WINDS AND SMALL HAIL POSSIBLE. THE FLOOD WATCH
ACROSS ALL OF MIDDLE TENNESSEE WILL CONTINUE INTO THIS AFTERNOON.

WILL NEED TO INCREASE HIGHS A LITTLE...WITH TEMPERATURES STEADY OR
SLOWLY FALLING AS AFTERNOON WINDS SHIFT TO THE WEST BEHIND THE
DEPARTING LOW.

04

.BNA...FLOOD WATCH THIS AFTERNOON ALL ZONES.
Hazardous weather outlook, Feb 22, 5:30 AM CST, 5 hours 29 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH TODAY...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS
ARE EXPECTED MAINLY THROUGH MIDDAY AS A COLD FRONT MOVES ACROSS THE
AREA. THUNDERSTORMS MAY PRODUCE FLOODING TYPE RAINS...AND POSSIBLE
EVEN STRONG TO DAMAGING WIND ACROSS THE SOUTH. SHOWERS ACROSS THE
AREA TONIGHT HAVE A GOOD CHANCE OF MIXING WITH OR CHANGING BRIEFLY
TO SNOW. NO SIGNIFICANT ACCUMULATION IS EXPECTED AT THIS TIME. FLASH
AND RIVER FLOODING CONTINUES TO BE THE MAIN CONCERN THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL WEAK WEATHER SYSTEMS WILL PUSH ACROSS THE AREA OVER THE NEXT
SEVERAL DAYS...WITH THUNDERSTORMS POSSIBLE THURSDAY. THE PROBABILITY
OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR POSSIBLE HEAVY RAIN AND
ISOLATED STRONG THUNDERSTORMS. THE THREAT OF ADDITIONAL EXCESSIVE
RAINFALL IS THE BIGGEST CONCERN DUE SATURATED GROUND AND ABOVE NORMAL
RIVER LEVELS.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:34 AM CSTFlash Flood WarningOHXFranklin116 min
Feb 22, 10:33 AM CSTSevere Thunderstorm WarningOHXRutherford57 min
Feb 22, 10:51 AM CSTSevere Thunderstorm WarningOHXCoffee39 min
Feb 22, 11:35 AM CSTSevere Thunderstorm WarningOHXWarren, White40 min
Feb 22, 12:22 PM CSTSevere Thunderstorm WarningOHXMacon23 min
Feb 22, 2:38 PM CSTFlash Flood WarningOHXCumberland3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.